Iowa, 2007

Hail in Iowa, May 31, 2007

May 31, 2007 · NWS OAX · 2 events in 2 counties and zones

A closed upper low pressure system over the Dakotas combined with a band of moisture and instability over eastern Nebraska and southwest Iowa to produce several severe thunderstorms. The storms mainly produced marginally severe size hail in western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A closed upper low pressure system over the Dakotas combined with a band of moisture and instability over eastern Nebraska and southwest Iowa to produce several severe thunderstorms. The storms mainly produced marginally severe size hail in western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 2:41 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 31, 2:41 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
341 PM CDT THU MAY 31 2007

.DISCUSSION...
SEVERE POTENTIAL WILL BE INITIAL CONCERN...THEN ATTENTION TURNS TO
RAINFALL THAT WILL EXACERBATE LOCAL FLOODING.

HAVE STARTED TO ISSUE SEVERE THUNDERSTORM WARNINGS WITH DISCRETE
CELLS IN SE NEB IN AREA OF BEST DESTABILIZATION TAF. OTHER STRONG
TORNADIC STORMS DEVELOPED OUTSIDE OF OUR AREA IN SW NEB AND MOVED
INTO NW KS. THIS AREA APPEARS TO BE IN THE BEST THETA-E ADVECTION
AND HAS VERY HIGHER SHEAR/HELICITY. WILL CONTINUE TO MONITOR
SEVERE THREAT INTO THE EVENING HOURS AS SOME OF THE STORMS MAY
CONTAIN SEVERE HAIL/WINDS.

LATEST SUBJECTIVE SURFACE ANALYSIS HAD SFC LOW PRES OVR NW SD WITH
A SFC FRONT INTO WRN NEB. THIS FRONT WILL CONTINUE TO PUSH INTO
CNTRL NEB OVERNIGHT...IN ADDITION...THE LOW LEVEL JET IS PROGGED
TO INCREASE AND TRANSPORT DEEPER MOISTURE INTO CENTRAL AND EASTERN
NEBRASKA TONIGHT AND START TO FOR SW IA BY 12Z FRI. THE FOCUS
OVERNIGHT APPEARS TO BE TIED TO THE THETA E ADVECTION AND
CONVERGENCE ALONG THE H85 FNT. MEANWHILE...THERE IS VERY STRONG
UPR LEVEL SUPPORT WITH H3 DIVERGENCE OVR THIS SAME AREA.THIS PUTS THE
HIGHER RAINFALL AMOUNTS FM NE NEB THRU CENTRAL NEB INTO KANSAS.
BTWN 06Z AND 12Z...THE UPR LEVEL JET SUPPORT SHIFTS E ALONG WITH A
40KT LOW LEVEL JET FM KS INTO SE NEB AND SW IA...WHICH SHOULD
SHIFT THE PRECIP FARTHER SE WITH TIME. THERE IS A CHANCE THAT THE
HEAVY PRECIP WITH THE MCS COULD FALL JUST S OF THE FCST AREA LATER
TONIGHT AND FRIDAY WILL HAVE TO MONITOR THIS SHOULD A SHIFT SEWD
IN THE PRECIP OCCUR. WITH LOW FFG VALUES OF 1 INCH IN NORTHERN
NEB AND 1 TO 2 INCHES FOR MOST OF THE REST OF THE ISSUED A FLASH
FLOOD WATCH FOR MUCH OF EASTERN NEB AND SW IA.

CONVECTIVE FOCUS SHIFTS MORE INTO IA FRI NIGHT...THUS BEGIN TO
TRIM BACK POPS. IN COORD WITH DMX AND EAX...COORDINATED TIME OF
FLASH FLOOD WATCH FOR SW IA TO BE STARTING AT 12Z FRI. COULD HAVE
HELD OFF ON FFA FOR SW IA...HOWEVER...FELT THE OVERNIGHT SHIFT
WOULD BE BUSY WITH ONGOING WEATHER AND ISSUED IT ALONG WITH
DMX/EAX.

SATURDAY...THE MID TROPOSPHERIC LOW OVER ERN SD MOVES INTO MN THEN
SRN WI BY SUN. STILL SOME POTENTIAL FOR SHOWERS INTO THE
WEEKEND...BUT ONLY SLIGHT CHC OR CHC POPS. MON AND TUE...WITH NW
FLOW...THERE MAY BE SOME INSTABILITY SHOWERS...SO ONLY HAVE SOME
LOW POPS...WHICH IS ACTUALLY BELOW CLIMATOLOGY OF 33%. THE RIDGE
FLATTEN LATER ON WED...HOWEVER...VERY WARM AIR IN THE ZONAL FLOW
AHEAD THE THE SFC LOW MAY BOOST HIGHS INTO THE MID AND UPR 80S. IF
FRONT MOVES THROUGH WED INTO THU...HAVE CHC FOR SHOWERS AND
THUNDERSTORMS IN THEN COOLER FOR THU.

&&

.AVIATION...
EXPECT SHOWERS AND THUNDERSTORMS TO AFFECT THE TAF SITES THIS
EVENING AND FRIDAY. ISOLATED STORMS MAY CONTAIN HAIL AND LOCALLY
STRONG WINDS THIS EVENING AND REDUCED VISIBILITIES WITH THE HEAVY
RAIN. MVFR CEILINGS WILL ACCOMPANY THE STRONGER STORMS AND HEAVIER RAIN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH 7 PM FRIDAY EVENING FOR
NEZ011-012-016>018- 030>033-042>044-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
     FOR IAZ079-080-090-091.

&&

ZAPOTOCNY
Hazardous weather outlook, May 31, 4:11 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
511 PM CDT THU MAY 31 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
511 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS WILL PUSH ACROSS THE OUTLOOK AREA THIS
EVENING. A FEW OF THESE STORMS WILL BECOME SEVERE IN NATURE WITH
THE MAIN HAZARD BEING LARGE HAIL. THROUGH THE EVENING HOURS...THE
MAIN SEVERE WEATHER THREAT SHOULD SHIFT TO HEAVY RAIN ALONG WITH
STRONG WINDS. THUNDERSTORMS WITH HEAVY RAIN WILL AGAIN BE POSSIBLE
THROUGH FRIDAY.

SOME RIVERS ARE ALREADY RUNNING HIGH...SO ANY ADDITIONAL HEAVY RAIN
FROM THUNDERSTORMS COULD LEAD TO FLOODING PROBLEMS OVER AREAS ALREADY
SATURATED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE INTO FRIDAY EVENING OVER THE OUTLOOK
AREA. A FEW SEVERE STORMS ARE POSSIBLE...GENERALLY FROM FAR SOUTHEAST
NEBRASKA INTO SOUTHWEST IOWA. IN ADDITION...HEAVY RAIN REMAINS A
THREAT THROUGH FRIDAY EVENING.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND AGAIN BY
NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ALSO...RAINFALL
AMOUNTS WILL BE ESPECIALLY VALUABLE THROUGH THE WEEKEND.

DEE

In the hours before

Local storm report, May 31, 2:26 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
326 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             WILBER                  40.48N 96.96W
05/31/2007  E0.75 INCH       SALINE             NE   LAW ENFORCEMENT

&&

SMITH
Local storm report, May 31, 3:14 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
414 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 SW LINCOLN            40.77N 96.76W
05/31/2007  E0.75 INCH       LANCASTER          NE   EMERGENCY MNGR

0405 PM     HAIL             3 E MILFORD             40.77N 96.99W
05/31/2007  E0.88 INCH       SEWARD             NE   FIRE DEPT/RESCUE

0405 PM     HAIL             1 N DAVEY               41.00N 96.67W
05/31/2007  E0.88 INCH       LANCASTER          NE   TRAINED SPOTTER

&&

JEKLISH
Local storm report, May 31, 3:49 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             6 E CERESCO             41.06N 96.53W
05/31/2007  E0.88 INCH       SAUNDERS           NE   PUBLIC

&&

JEKLISH
Local storm report, May 31, 4:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
507 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          1 SW CEDAR BLUFFS       41.39N 96.62W
05/31/2007                   SAUNDERS           NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A NEARLY TRANSPARENT TORNADO
            NEAR COUNTY ROADS 17 AND 18 AND W AND X. THOUGHT IS COULD
            HAVE BEEN ON THE GROUND FOR 2 TO 3 MILES. SOME DEBRIS
            NOTED WITH TORNADO.

&&

CZAPOTOC
Local storm report, May 31, 4:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             ELKHORN                 41.28N 96.24W
05/31/2007  E0.75 INCH       DOUGLAS            NE   BROADCAST MEDIA

&&

JEKLISH

The radar

The Omaha radar (KOAX), 77 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Harrison

When
May 31, 4:35 PM CST
Where
Harrison County, 9 mi W of Dunlap
Measured
0.75 in hail
Reported by
Public
Coordinates
41.850, -95.775

Hail, Monona

When
May 31, 4:45 PM CST
Where
Monona County, 5 mi SE of Moorhead
Measured
0.75 in hail
Reported by
Public
Coordinates
41.879, -95.801

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25091, 25092.